Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 1, 2022, 5:37 PM EDT for Durham County, Granville County, Wake County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2022, 5:37 PM EDT (21:37 UTC)
- Expired
- May 1, 2022, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Durham County, NC, Granville County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:38 PM EDT | TSTM WND DMG | 5 Nw Gorman, NC | POWER OUTAGE CAUSED BY FALLEN TREES DAMAGING THE EQUIPMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WUUS52 KRAH 012137
SVRRAH
NCC063-077-183-012215-
/O.NEW.KRAH.SV.W.0039.220501T2137Z-220501T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
537 PM EDT Sun May 1 2022
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southwestern Granville County in central North Carolina...
Northwestern Wake County in central North Carolina...
Durham County in central North Carolina...
* Until 615 PM EDT.
* At 537 PM EDT, a severe thunderstorm was located near Durham,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Durham, Creedmoor, Wake Forest, Butner, RDU International,
Falls Lake State Rec Area, Gorman, Parkwood and Research Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3616 7861 3608 7854 3602 7855 3599 7847
3589 7854 3585 7866 3588 7899 3607 7898
3613 7897
TIME...MOT...LOC 2137Z 272DEG 27KT 3601 7886
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NTL1 follow-up statement
810
WWUS52 KRAH 012212
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
612 PM EDT Sun May 1 2022
NCC063-077-183-012221-
/O.EXP.KRAH.SV.W.0039.000000T0000Z-220501T2215Z/
Granville NC-Wake NC-Durham NC-
612 PM EDT Sun May 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANVILLE...
NORTHWESTERN WAKE AND DURHAM COUNTIES WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
central and southern Wake.
LAT...LON 3616 7861 3608 7854 3602 7855 3599 7847
3589 7854 3585 7866 3588 7899 3607 7898
3613 7897
TIME...MOT...LOC 2211Z 272DEG 27KT 3600 7856
$$
NTLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:55 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 1, 2:55 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 255 PM EDT Sun May 01 2022 .SYNOPSIS... A surface trough will approach from the west this afternoon and will drift SE into the area overnight. The surface trough will then stall out across central NC, while undergoing gradual weakening through Tuesday. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 255 PM Sunday... ...A Severe Thunderstorm Watch Has Been Issued for northern portions of the NC Piedmont and Coastal Plain counties through 9 pm... ...Damaging wind gusts and large hail will be the primary threat... Located on the leading, southern edge of the closed low and upper trough moving east into the Great Lakes and Ohio Valley, a string of convectively enhanced upper-level impulses are currently moving east across the central and southern Appalachians, and will move through the region during the late afternoon and evening hours. The warm front has lifted north into VA, leaving all of central NC firmly in the warm sector. The seasonably strong insolation, coupled with a weakening mid-level cap has allowed for moderate destabilization(MLCAPE 1050-2000 J/Kg) across the NC Piedmont counties. Thus far, the convection over the NC mtns is rather scattered. However, as the storms move into the more favorably unstable air over the western Piedmont, the convection could potentially congeal and become better organized. The convection and any severe threat is expected to weaken/decrease with loss of heating and as storms move east into a less favorable thermodynamic environment. With that said, it's difficult to ascertain just how far east and south the better risk of storms will extend. For now, the greatest threat appears to be across the NW Piedmont and Triad. Additionally, some of the models also indicate the potential for some secondary convective re-development during the late evening and overnight hours, as the weakening surface front and/or outflow drifts SE into the area. Thus, will hang on to PoPs well into the overnight hours. Pockets of higher rainfall amounts of 0.50-0.75" will be possible where the stronger convection across the NW Piedmont. Otherwise, rainfall amounts are expected to be spotty and generally light. Lows tonight in the upper 50s in the lower 60s. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 252 PM Sunday... Mid-level heights will quickly rebound on Monday as shortwave ridging spreads east into the area during the later half of the day. Meanwhile, a weak surface boundary/trough will meander across central NC. Low-level thicknesses are forecast to increase 5-8 meters compared to today, which should translate into 2 to 3 degrees or warming, highs in the mid to upper 80s, warmest south. Aside from some widely scattered seabreeze-related convection across the far SE zones, where capping is weaker and where the tongue of higher theta-e air will reside, expect dry conditions. Lows Monday night ranging from mid/upper 50s to lower/mid 60s south. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 148 PM Sunday... The synoptic pattern at mid-levels will feature a mid-level shortwave over the Mid-Mississippi Valley early Tue, that will track into the Ohio Valley and Mid-Atlantic Tue night and early Wed. Ridging over the Carolinas will shift offshore during the day as weak impulses of energy track through NC in the aftn/eve in the southwest flow. At the surface, a weak surface trough will be draped from west to east across the Piedmont and northern Coastal Plain early Tue, lifting north into VA during the day. Strong surface heating with low-level thicknesses near 1410 m in the Sandhills and Piedmont will lead to very warm temperatures in the upper 80s to lower 90s. Current SSTs along the NC coast are in the upper 60s per 12Z RTOFS analysis, resulting in a temperature contrast of over 20 degrees. A favorable surface flow from the southwest will allow a sea-breeze to build inland over the Coastal Plain in the afternoon. In addition, guidance seems to be hinting on a Piedmont trough developing with the strong surface heating in the Sandhills, which could enhance convergence with the inland penetrating sea-breeze. This will lead to a good chance of showers/storms along/east of US-1 in the aftn/eve with MLCAPE upwards of 1500 J/kg and dewpoints in the lower 60s. Shear is not impressive, highest in the northern Coastal Plain of about 25 kts, but some isolated damaging winds are possible in the stronger cells. Additional convection is possible in the northwest Piedmont with the mid-level impulses tracking in from the southwest. Convection should dissipate in the late evening/overnight with loss of daytime heating. Overnight lows will be very mild, near record high minimums in the mid to upper 60s. On Wed, we are still tracking a surface cold front diving southeast from the Ohio Valley into the Carolinas by early Thu. The airmass is largely unchanged from Tue, with upper 80s to lower 90s still expected. The sea-breeze may again be a player, along with a Piedmont trough with the hot temperatures in the Sandhills, ahead of the cold front. Instability from the ECMWF EFI is showing some anomalous values, with the deterministic models indicating SBCAPE values upwards of 2500 J/kg. While shear is marginal, these conditions would support hail and locally damaging winds. Otherwise, expect convection to develop in the aftn/eve, tapering off by late evening/overnight with the passage of the trough axis/front. Thu-Sun: There remains uncertainty with the passage of the cold front, with the GFS continuing its trend of keeping the front only along the VA border early Thu, while the previous ECMWF/Canadian bring it further south along central SC. The latter models have support from the ensemble guidance, indicating drier conditions and the next mid-level trough well west of NC in the central Plains as opposed to the GFS position over the Midwest. Have kept Thu mainly dry as a result, consistent with previous forecast package, and temperatures cooler in the low to upper 80s. The best chance of showers/storms appears Fri-Sat as model/ensemble consensus is appearing to converge on the mid-level trough over the central Plains to shift into the OH/TN Valley Fri night and Mid- Atlantic/Carolinas Sat, eventually offshore sometime Sunday. There remain differences on timing and pattern/orientation of the trough amongst the ensemble guidance, but good forcing for ascent and divergence aloft looks to be in place late Fri and Sat. As for severe potential, details will largely depend on the overall setup, but stronger deep-layer shear and favorable instability could support severe storms late Fri-early Sat with an approaching front and a possible surface low tracking along NC/VA. Temperatures should trend from above average to below normal from the 70s/80s Fri to the 70s by Sun with clouds/precipitation and a cooler airmass behind the front. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 140 PM Sunday... A cluster of storms is expected to develop over western NC and move east near the VA/NC border this afternoon into this evening, most likely affecting KINT/KGSO between 20-00z, then KRDU from 00-04z, then finally KRWI from 01-05z. The southern extent of this cluster of storms remains uncertain, but may reach KFAY between 03-07z. Some guidance indicates showers/storms lingering over the area through 09z, but confidence is low on the location/intensity of these lingering showers/storms given they will be dependent on the evolution of the earlier cluster of storms. Skies will briefly clear behind the exiting storm system before MVFR/IFR fog/stratus develops over areas in which had the most rainfall, giving KGSO/KINT/KRDU the best chance to see this solution develop. VFR conditions will return for the remainder of the TAR period after the fog/stratus burns off shortly after sunrise Monday morning. Looking beyond 18z Monday, an active pattern is beginning to emerge through Friday. Diurnal showers/storms will be possible Tuesday with more widespread showers/storms on Wednesday as a cold front moves through. Aviation restrictions will again be possible on Friday as showers/storms will start to overspread the area as a storm system moves through the OH/TN Valley. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Kren NEAR TERM...CBL SHORT TERM...CBL LONG TERM...Kren AVIATION...Swiggett/CBL
Hazardous weather outlook, May 1, 1:44 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 144 PM EDT Sun May 1 2022 NCZ007>011-021>028-038>041-043-076-021745- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Wilson-Lee- 144 PM EDT Sun May 1 2022 ...SEVERE THUNDERSTORM WATCH 167 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-073>075-077-078-083>086-088-089-021745- Johnston-Stanly-Montgomery-Moore-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 144 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. An isolated strong to severe storm is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 4:59 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 E HAW RIVER 36.10N 79.33W
05/01/2022 E1.25 INCH ALAMANCE NC PUBLIC
MPING REPORT OF HALF DOLLAR SIZED HAIL.
&&
ASLocal storm report, May 1, 5:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL MEBANE 36.09N 79.28W
05/01/2022 E0.75 INCH ALAMANCE NC PUBLIC
RECEIVED VIA TWITTER.
&&Local storm report, May 1, 5:19 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
519 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 SSE HILLSBOROUGH 36.06N 79.09W
05/01/2022 E0.50 INCH ORANGE NC PUBLIC
MPING REPORT OF HALF INCH HAIL NEAR
HILLSBOROUGH.
&&
ASLocal storm report, May 1, 5:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 N EFLAND 36.09N 79.18W
05/01/2022 M1.00 INCH ORANGE NC PUBLIC
PUBLIC SENT IN PICTURE OF QUARTER SIZED HAIL
NEAR CEDAR GROVE ROAD AND MCGOWN CREEK ROAD
IN ENFLAND VIA SOCIAL MEDIA.
&&
ASSpecial weather statement, May 1, 5:28 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
528 PM EDT Sun May 1 2022
NCZ083-084-012230-
Anson NC-Richmond NC-
528 PM EDT Sun May 1 2022
...A strong thunderstorm will impact portions of Anson and Richmond
Counties through 630 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wadesboro, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockingham, Wadesboro, Hamlet, Polkton, Ellerbe, Dobbins Heights,
Lilesville, Morven, Peachland and McFarlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3504 8029 3510 7969 3480 7969 3482 8032
TIME...MOT...LOC 2127Z 266DEG 23KT 3486 8016
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GIHLocal storm report, May 1, 5:36 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 N EFLAND 36.09N 79.18W
05/01/2022 M1.00 INCH ORANGE NC PUBLIC
PUBLIC SENT IN PICTURE OF QUARTER SIZED HAIL
NEAR CEDAR GROVE ROAD AND MCGOWN CREEK ROAD
IN EFLAND VIA SOCIAL MEDIA.
&&
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:16 AM EDT | Dense Fog Advisory | RAH | Alamance, Chatham, Davidson, Durham, Forsyth, Granville and 6 more | 4 hr |
| May 1, 2:46 PM EDT | Special Weather Statement | RAH | Guilford, Randolph | 44 min |
| May 1, 2:54 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 51 min |
| May 1, 3:20 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 25 min |
| May 1, 3:48 PM EDT | Special Weather Statement | RAH | Alamance | 27 min |
| May 1, 4:02 PM EDT | Special Weather Statement | RAH | Randolph | 58 min |
| May 1, 4:22 PM EDT | Special Weather Statement | RAH | Randolph | 53 min |
| May 1, 4:22 PM EDT | Special Weather Statement | RAH | Person | 53 min |
| May 1, 4:25 PM EDT | Special Weather Statement | RAH | Alamance | 65 min |
| May 1, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 48 min |
| May 1, 4:46 PM EDT | Special Weather Statement | RAH | Anson | 44 min |
| May 1, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 27 min |
| May 1, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 52 min |
| May 1, 5:15 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange | 45 min |
| May 1, 5:28 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 62 min |
| May 1, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 42 min |
| May 1, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Johnston, Lee, Wake | 53 min |
| May 1, 6:16 PM EDT | Special Weather Statement | RAH | Franklin | 59 min |
| May 1, 6:22 PM EDT | Special Weather Statement | RAH | Person | 53 min |
| May 1, 6:31 PM EDT | Special Weather Statement | RAH | Hoke, Richmond, Scotland | 59 min |
| May 1, 6:45 PM EDT | Special Weather Statement | RAH | Johnston, Wake | 60 min |
| May 1, 6:49 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 56 min |
| May 1, 6:50 PM EDT | Special Weather Statement | RAH | Granville, Person | 40 min |
| May 1, 7:20 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.